Wisconsin, 2012

Hail in Wisconsin, May 3, 2012

May 3, 2012 · NWS ARX · 1 event in 1 county or zone

A line of scattered thunderstorms moving along and north of a stationary in the late evening hours of May 3rd produced three fourths of an inch in diameter size hail in Rock Dam Lake (Clark County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of scattered thunderstorms moving along and north of a stationary in the late evening hours of May 3rd produced three fourths of an inch in diameter size hail in Rock Dam Lake (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 3, 6:34 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, May 3, 6:34 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT THU MAY 3 2012

.SHORT TERM...TONIGHT
734 PM CDT THU MAY 3 2012

MAIN FOCUS THIS EVENING AND OVERNIGHT IS ON THE CONVECTIVE TRENDS
WITH TWO MAIN AREAS OF FOCUS...ONE ALONG A COLD FRONT DROPPING
SOUTH ACROSS SOUTHEAST MINNESOTA AND ANOTHER IN NORTHEAST IOWA
ALONG THE REMNANT OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION.

EARLIER STORMS IN NORTH CENTRAL IOWA QUICKLY DISSIPATED ONCE THEY
GOT INTO NORTHEAST IOWA WHERE INSTABILITY IS MUCH LOWER. 03.23Z
RAP ANALYSIS SHOWS A NOSE OF 2000-3000 J/KG SBCAPE FEEDING THE
STORM IN NORTH CENTRAL IOWA IN HUMBOLDT COUNTY WHILE FURTHER EAST
INTO NORTHEAST IOWA THERE IS A RELATIVE MINIMUM OF 1000-2000 J/KG.
THIS AFTERNOONS VISIBLE SATELLITE SCANS SHOWED THAT THE OUTFLOW
BOUNDARY HAD MADE IT DOWN TO JUST SOUTH OF OELWEIN AND RUNS WEST
INTO THE HUMBOLDT STORM. THINKING IS THAT AS THIS BOUNDARY
CONTINUES TO DRIFT SOUTH THAT THE FOCUS FOR STORM INITIATION WILL
ALSO DRIFT SOUTH. SOME LOW LEVEL UP GLIDE STILL HAS BEEN ENOUGH TO
POP SOME WEAK CONVECTION ALONG AND NORTH OF THE FRONT...SO THINK
THAT THERE IS STILL COULD BE SOME SCATTERED SHOWERS...BUT NOT TOO
HIGH ON THE SEVERE THREAT THERE.

FURTHER NORTH...THE MAIN COLD FRONT IS INTERACTING WITH ANOTHER
OUTFLOW BOUNDARY WHICH APPEARS TO HAVE ORIGINATED FROM EARLIER
CONVECTION AS WELL. 03.23Z RAP ANALYSIS SHOWS ANOTHER POOL OF
HIGHER SBCAPE ON THE ORDER OF 2000-2500 J/KG JUST AHEAD OF THE
COLD FRONT WHERE THE CURRENT CONVECTION HAS FIRED. SURFACE WINDS
NORTH OF THE FRONT ARE STARTING TO INCREASE AS HIGH PRESSURE
BUILDS IN FROM THE NORTH AND TIGHTENS UP THE PRESSURE GRADIENT.
THIS SHOULD HELP TO ADVANCE THE COLD FRONT SOUTHWARD THIS EVENING
AND OVERNIGHT. THE 03.23Z RAP SHOWS THIS AREA OF SBCAPE DRIFTING
SOUTHWARD THIS EVENING AND DECREASING DOWN TO AROUND 1500 J/KG BY
MIDNIGHT. WHILE CONVECTION WILL BE POSSIBLE THROUGH THIS
TIME FRAME...THINKING THAT MUCH OF THIS INSTABILITY WILL BE BOTTLED
UP AND WILL LIMIT HOW MUCH VERTICAL GROWTH THERE IS TO THESE
STORMS. AT PEAK HEATING...THE STORMS WERE FAIRLY PULSEY WITH THE
CORES HAVING A HARD TIME REMAINING ELEVATED DUE TO WIND SHEAR
BEING FAIRLY WEAK.. THEREFORE...THINKING IS THAT THE SEVERE
THREAT WILL BE LIMITED WITH THESE STORMS...BUT IF A STORM CAN GRAB
ONTO ANY OF THAT INSTABILITY THEN THERE COULD BE SOME SMALL HAIL
THAT FORMS.

AFTER THE COLD FRONT MOVES THROUGH...THE QUESTION IS WITH HOW
MUCH...IF ANY...STRATUS OR FOG FORMS OVERNIGHT. WHILE MUCH OF THE
REGION HAS RECEIVED RAIN THE PAST FEW DAYS...MUCH OF THE REGION
WAS DRY TODAY. THE 03.18Z NAM AND 03.23Z RAP LOW LEVEL RH DOES
INCREASE FROM THE NORTH OVERNIGHT FROM THE UP OF MICHIGAN WHERE A
STRATUS LAYER IS PRESENT AND SHOWING SOME SIGNS OF PROGRESSING
SOUTHWARD. WILL CONTINUE TO MONITOR TRENDS THIS EVENING TO SEE IF
ANY ADJUSTMENTS NEED TO BE MADE IN THIS CATEGORY.

.LONG TERM...MONDAY THROUGH THURSDAY
303 PM CDT THU MAY 3 2012

03.12Z GFS/ECMWF IN GOOD AGREEMENT IN BRINGING A DEEP MID/UPPER
LEVEL TROUGH SOUTHEAST ACROSS THE AREA MONDAY THROUGH WEDNESDAY.
STEEP LAPSE RATES ASSOCIATED WITH THIS COLD/CYCLONIC FLOW ALOFT WILL
PRODUCE SHRA/TS CHANCES IN THIS TIME FRAME. BOTH MODELS CONTINUE TO
BE IN GOOD AGREEMENT THROUGH THURSDAY WITH RIDGE BUILDING INTO THE
AREA FOR SOME DRIER WEATHER. TEMPERATURE-WISE...HIGHS MONDAY THROUGH
WEDNESDAY LOOK TO BE IN THE LOW-MID 60S OR JUST A COUPLE DEGREES
BELOW NORMAL UNDER THE COOLER CYCLONIC LOW...WARMING A FEW DEGREES
ON THURSDAY WITH THE RIDGE.

&&

.AVIATION...TONIGHT AND FRIDAY
643 PM CDT THU MAY 3 2012

MAIN FORECAST CONCERNS ARE THUNDERSTORM ACTIVITY THE NEXT FEW
HOURS...THEN STRATUS/FOG POTENTIAL OVERNIGHT. SCATTERED STORMS
ACROSS SOUTHERN MINNESOTA AND NORTH CENTRAL IOWA WILL GRADUALLY
WORK EAST THROUGH THE EVENING HOURS. LIMITED INSTABILITY SHOULD
ALLOW STORMS TO WEAKEN AS THEY APPROACH TAF SITES...BUT CANNOT RULE
OUT A PULSE THUNDERSTORM...THEREFORE KEPT VCTS THROUGH 03Z AT
KRST AND 05Z AT KLSE. WIND FIELD ACROSS THE AREA IS MESSY...BUT
PREDOMINATELY OUT OF THE SOUTH/SOUTHWEST.

AS COLD FRONT CURRENTLY ACROSS CENTRAL MINNESOTA SAGS SOUTH...WINDS
WILL SHIFT TO THE NORTH/NORTHEAST. MODEL FORECAST SOUNDINGS
SUGGEST LOW STRATUS DEVELOPMENT AS EASTERLY FLOW KICKS IN.
THINKING IS THAT WINDS WILL BE HIGH ENOUGH / 5 TO 10 KTS / JUST
ABOVE SURFACE TO LIMIT FOG POTENTIAL. WITH THE STRATUS...CEILINGS
ARE EXPECTED TO LOWER TO IFR AT KRST AND MVFR AT KLSE. THE
CONFIDENCE IN THIS SCENARIO IS LOW...SO WILL HAVE TO MONITOR
TRENDS...ESPECIALLY AFTER SUNSET TO SEE IF ANY STRATUS DEVELOPS.

DAYTIME MIXING WILL PROMOTE SCATTERED CLOUDS RISING TO BETWEEN
1500 AND 2000 KT DURING THE LATE MORNING/AFTERNOON FRIDAY..AND
GUSTS UP TO 22 KT AT KRST.

&&

.HYDROLOGY...TONIGHT AND INTO THE WEEKEND
303 PM THU MAY 3 2012

POCKETS OF HEAVY RAINFALL OVER THE LAST COUPLE OF DAYS HAS LEFT THE
GROUND VERY MOIST ACROSS MUCH OF THE AREA. STORMS TONIGHT...MAINLY
ALONG AND SOUTH OF I-90 WILL CONTINUE TO HAVE THE POTENTIAL OF
TORRENTIAL DOWNPOURS WITH THE VERY MOIST ATMOSPHERE IN PLACE. WILL
CONTINUE TO KEEP A CLOSE EYE ON LOCALIZED RIVER FLOODING POTENTIAL
WITH THIS IN MIND. A STORM SYSTEM LOOKS TO AFFECT THE AREA AGAIN
SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH THE POTENTIAL FOR
ADDITIONAL LOCALIZED HEAVY RAINFALL. THOSE WITH INTERESTS ON AREA
STREAMS AND RIVERS SHOULD KEEP UP WITH CURRENT FORECASTS AND
STATEMENTS ISSUED FROM THIS OFFICE.

HYDROLOGIC STATEMENTS HAVE BEEN ISSUED FOR RIVER RISES THAT EITHER
HAVE OCCURRED OR ARE EXPECTED TO OCCUR. PLEASE REFERENCE THE LATEST
STATEMENTS /MKERVSARX FGUS83/ FOR THE MOST CURRENT INFORMATION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
303 PM CDT THU MAY 3 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...HALBACH
LONG TERM....DAS
AVIATION.....ZT
HYDROLOGY....DAS
Hazardous weather outlook, May 3, 6:42 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
742 PM CDT THU MAY 3 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
742 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT
ACROSS MUCH OF THE REGION.  WHILE THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE...A FEW OF THEM COULD PRODUCE SOME SMALL HAIL AND
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ON FRIDAY.
THUNDERSTORMS ARE EXPECTED ONCE AGAIN...WITH THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE
ENTIRE AREA SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DISCERN IF
SEVERE WEATHER COULD OCCUR WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04/HALBACH

In the hours before

Special weather statement, May 3, 3:54 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
454 PM CDT THU MAY 3 2012

IAZ018-032230-
FLOYD-
454 PM CDT THU MAY 3 2012

...SEVERE THUNDERSTORM APPROACHING FLOYD COUNTY...

AT 450 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES
NORTH OF CLEAR LAKE IOWA...MOVING SOUTHEAST AT 25 MPH.

SEVERE WEATHER HAS BEEN REPORTED WITH THIS STORM. WARNINGS MAY BE
NEEDED AS THIS STORM GETS CLOSER.

LOCATIONS THAT MAY BE AFFECTED AFTER 530 PM INCLUDE...
NORA SPRINGS AND RUDD

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

AJ
Local storm report, May 3, 5:04 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             5 NNE NORA SPRINGS      43.21N 92.99W
05/03/2012  E0.25 INCH       FLOYD              IA   PUBLIC

&&

AJ
Local storm report, May 3, 5:54 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             3 E PLAINVIEW           44.17N 92.11W
05/02/2012  M1.00 INCH       WABASHA            MN   PUBLIC

&&

ZT
Special weather statement, May 3, 7:08 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT THU MAY 3 2012

WIZ029-032>034-040315-
BUFFALO-CLARK-JACKSON-TREMPEALEAU-
808 PM CDT THU MAY 3 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...CLARK...
JACKSON AND TREMPEALEAU COUNTIES...

AT 806 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM 6
MILES NORTH OF MONDOVI...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THIS THUNDERSTORM.

THE STORM WILL BE NEAR...
  MONDOVI AIRFIELD AROUND 820 PM...
  ELEVA AROUND 830 PM...
  STRUM AROUND 850 PM...
  PLEASANTVILLE AROUND 910 PM...
  PIGEON FALLS AROUND 920 PM...
  NORTHFIELD AROUND 930 PM...

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

HALBACH
Special weather statement, May 3, 7:52 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT THU MAY 3 2012

WIZ029-040345-
CLARK-
852 PM CDT THU MAY 3 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLARK COUNTY...

AT 848 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF THE BLUE SWAMP...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THIS THUNDERSTORM.

THE STORM WILL BE NEAR...
  THE BLUE SWAMP AROUND 910 PM...
  SEVEN SISTER MOUNDS...ROCK DAM LAKE AROUND 920 PM...
  MEAD LAKE...WILLARD AROUND 930 PM...
  GREENWOOD AROUND 950 PM...
  LOYAL AROUND 1010 PM...
  VEEFKIND AROUND 1030 PM...

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

HALBACH

The radar

The La Crosse radar (KARX), 105 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
May 3, 8:20 PM CST
Where
Clark County, 4.96 mi NW of Tioga
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.735, -90.845

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373483.